Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Apr 17, 2002, 3:44 PM CDT for Bledsoe County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2002, 3:44 PM CDT (20:44 UTC)
- Expired
- Apr 17, 2002, 5:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Bledsoe County, TN
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 172044 FFWMRX TNC007-172245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 343 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN BLEDSOE COUNTY IN EAST TENNESSEE * UNTIL 545 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAIN NEAR FALL CREEK FALLS STATE PARK...OR 15 MILES WEST OF PIKEVILLE. DOPPLER RADAR HAS INDICATED THAT UP TO THREE INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...WITH ANOTHER INCH OF RAIN POSSIBLE DURING THE NEXT HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. $$ LAT...LON 3554 8541 3544 8526 3566 8512 3575 8525 DMG
1 follow-up statement
000 WGUS74 KMRX 172156 FFSMRX TNC007-172245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 453 PM CDT WED APR 17 2002 ...FLASH FLOOD WARNING CONTINUES FOR WESTERN BLEDSOE COUNTY UNTIL 545 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A NEARLY STATIONARY THUNDERSTORM ACROSS WESTERN BLEDSOE COUNTY NEAR OLD CUMBERLAND...OR 15 MILES SOUTHWEST OF PIKEVILLE. DOPPLER RADAR HAS ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN OVER ISOLATED AREAS OF WESTERN BLEDSOE COUNTY DURING THE PAST TWO HOURS. ADDITIONAL DEVELOPMENT OF ISOLATED THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL BE POSSIBLE DURING THE NEXT HOUR. WHILE THUNDERSTORMS REMAIN ISOLATED OVER THE COUNTY AND ARE GRADUALLY WEAKENING...LOCALLY HEAVY RAINFALL FROM THE EARLIER STORMS MAY STILL CAUSE SOME FLASH FLOODING OF LOW LYING AREAS DURING THE NEXT HOUR IN RURAL AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3557 8547 3545 8532 3572 8506 3577 8522 DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:13 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 17, 2:13 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT WED APR 17 2002 APPROACHING MID LEVEL VORTICITY CENTER STILL SHOWS SOME SIGNS OF CIRCULATION AS IT MOVES INTO WRN TN. AIRMASS HAS BECOME MODERATELY UNSTABLE AS TEMPS HAVE WARMED INTO THE MID 70S TO MID 80S. MOST CONVECTION IS CURRENTLY ALONG SE PARTS OF PLATEAU...AND ALSO ACROSS WRN NC MTNS. GIVEN THIS INSTABILITY PLUS SHORTWAVE/VORT CENTER... WILL GO WELL ABOVE THE MOS POPS FOR TONIGHT. CONVECTION SHOULD LAST BEYOND THE EVENING HOURS...BUT VERY WEAK WINDS ALOFT SHOULD HINDER SEVERE DEVELOPMENT. SHOULD SEE LESS CONVECTION FOR TOMORROW...SO I TRENDED POPS TOWARD THE DRIER NGM MOS. JUST SLIGHT CHANCE MOST AREAS...EXCEPT MTNS WHERE 30% POPS WERE CARRIED OVER FROM PREVIOUS PACKAGE...WITH AFTERNOON WORDING. DRY THURSDAY NIGHT...THEN RAIN CHANCES LOOK TO INCREASE FROM THE NORTH FRIDAY INTO SATURDAY. MAIN TRIGGER WOULD APPEAR TO BE THE SOUTHWARD SAGGING COLD FRONT. OTHERWISE...MOS TEMPS LOOKED REASONABLE FOR MOST PERIODS...AND ACTUALLY SOMEWHAT OF A PERSISTENCE FORECAST GIVEN THE SUMMER LIKE PATTERN. STUCK CLOSE TO MOS POPS FOR PERIODS OTHER THAN TONIGHT. ISC GRIDS ALREADY SENT...AND MY PRELIMINARY TEMPS/POPS FOLLOW: CHA 63/85/61/84/62 30/20/5/20/30 TYS 63/83/60/82/60 40/20/5/30/40 TRI 59/83/57/80/58 50/20/5/40/50 OQT 62/83/60/82/60 40/20/5/30/40 .MRX... NC...NONE. TN...NONE. VA...NONE. TG
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.